Alert archive / Wyoming / Tornado Warnings in 2008

Tornado Warning 7, NWS Rapid City, SD

June 1, 2008Campbell County, Wyoming

NWS Rapid City, SD issued this tornado warning at Jun 1, 2008, 5:39 PM MDT for Campbell County, Wyoming. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2008, 5:39 PM MDT (23:39 UTC)
Expired
Jun 1, 2008, 6:01 PM MDT
In force
22 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:29 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 1, 12:45 PM MDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 1, 12:45 PM MDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1245 PM MDT SUN JUN 1 2008

.DISCUSSION...WATER VAPOR SHOWS JET STREAK NOSING INTO SRN WY EARLY
THIS AFTN. CONVECTIVE TEMPS HAVE BEEN REACHED IN MOST PLACES AND
STORMS HAVE ALREADY DEVELOPED IN AN AXIS FROM THE BLKHLS THRU NCNTRL
NEB. FOCUS WILL BE SVR WX CHANCES THROUGH TONIGHT ACRS OUR CWFA.

TONIGHT...CONVECTION WILL BE FAIRLY WDSPRD ACRS OUR AREA BY THIS
EVE. SBCAPES OF 1000-2000J/KG ALONG WITH AMPLE BULK SHEAR WILL
SUPPORT ROTATING UPDRAFTS. MOST AREAS UNDER THE THREAT FOR SVR
WX...WITH THE LEAST CHANCE ACRS FAR NWRN SD WHERE SHEAR PROFILES ARE
NOT AS FAVORABLE. TORNADO THREAT SHOULD REMAIN ISOLATED AS NEAR SFC
SHEAR PROFILES NOT OVERLY IMPRESSIVE. ACTIVITY WILL BE SUPPORTED
WELL INTO THE NIGHT AS LEFT FRONT QUAD OF JET STREAK PASSES OHD AND
LLJ INCREASES.

MONDAY...PCPN WILL LIKELY STILL BE AROUND IN THE MRNG AS THERE IS
SOME CHANCE OF AN MCS FORMING OVERNIGHT. UPR TROF AXIS WILL NOT
CROSS THE AREA UNTIL LATER IN THE AFTN...SO CONVECTION SHOULD ONCE
AGAIN BECOME FAIRLY WDSPRD. THERE IS A THREAT OF SVR WX...BEST
CHANCE SOUTH OF I-90 ACRS SD AHEAD OF CDFNT WHERE BEST INSTABILITY
AND SHEAR WILL EXIST.

TUESDAY...UPR LOW WILL PUSH ACRS ND. ALTHOUGH THERE WILL BE
INSTABILITY AROUND...WILL LOWER PCPN CHANCES SOMEWHAT AS CWFA WILL
LIKELY BE CAUGHT IN A MORE WLY DOWNSLOPE FLOW SOUTH OF THE UPR LOW.

EXTENDED...UNSETTLED WEATHER WILL CONTINUE THROUGH THE END OF THIS
WEEK WITH A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS. THE BEST
CHANCES WILL COME ON WEDNESDAY INTO THURSDAY AS A LARGE UPPER LOW
PUSHES OVER THE ROCKIES TOWARDS THE NORTHERN PLAINS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON INTO THE EVENING...WITH SOME THUNDERSTORMS POSSIBLY
BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. SHOWER
ACTIVITY WILL BECOME MORE WIDESPREAD LATER THIS EVENING INTO EARLY
MONDAY MORNING...WITH CIGS LOWERING TO MVFR.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/SCHILD
Hazardous weather outlook, Jun 1, 6:14 AM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
614 AM MDT SUN JUN 1 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
614 AM MDT (714 AM CDT) SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY. THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS ACROSS MUCH OF THE AREA. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER DISTURBANCE WILL CROSS THE AREA ON MONDAY. SOME STRONG STORMS
ARE ALSO POSSIBLE AGAIN ON MONDAY AFTERNOON. ADDITIONAL WEATHER
DISTURBANCES WILL CROSS THE NORTHERN PLAINS THROUGH SATURDAY...
BRINGING A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 1, 3:29 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             6 ESE FAIRBURN          43.65N 103.10W
06/01/2008  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 1, 3:38 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             9 S FOLSOM              43.70N 102.87W
06/01/2008  E0.88 INCH       CUSTER             SD   LAW ENFORCEMENT

&&
Local storm report, Jun 1, 3:45 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             7 S MARTIN              43.07N 101.73W
06/01/2008  E1.75 INCH       BENNETT            SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 1, 4:13 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             11 SE RED SHIRT         43.54N 102.74W
06/01/2008  M1.50 INCH       SHANNON            SD   NWS EMPLOYEE

0410 PM     HAIL             5 SE SCENIC             43.73N 102.48W
06/01/2008  E0.75 INCH       PENNINGTON         SD   LAW ENFORCEMENT

&&
Local storm report, Jun 1, 4:21 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             12 SE RED SHIRT         43.53N 102.72W
06/01/2008  M2.50 INCH       SHANNON            SD   NWS EMPLOYEE

&&
Local storm report, Jun 1, 5:24 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SUN JUN 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             SHARPS CORNER           43.38N 102.40W
06/01/2008  E1.00 INCH       SHANNON            SD   TRAINED SPOTTER

&&

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:37 PM MDTSevere Thunderstorm WarningUNRLawrence41 min
Jun 1, 1:02 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington58 min
Jun 1, 1:52 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington53 min
Jun 1, 2:22 PM MDTSevere Thunderstorm WarningUNRCuster68 min
Jun 1, 2:28 PM MDTSevere Thunderstorm WarningUNRBennett62 min
Jun 1, 2:39 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington96 min
Jun 1, 3:07 PM MDTAreal Flood AdvisoryUNRCuster4 hr
Jun 1, 3:21 PM MDTSevere Thunderstorm WarningUNRPennington54 min
Jun 1, 3:21 PM MDTSevere Thunderstorm WarningUNRBennett, Todd51 min
Jun 1, 3:25 PM MDTSevere Thunderstorm WarningUNRCuster95 min
Jun 1, 4:23 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Todd97 min
Jun 1, 4:32 PM MDTTornado WarningUNRBennett, Jackson43 min
Jun 1, 5:06 PM MDTTornado WarningUNRBennett40 min
Jun 1, 5:48 PM MDTSevere Thunderstorm WarningUNRButte57 min
Jun 1, 5:56 PM MDTSevere Thunderstorm WarningUNRHarding64 min

Nearby

Tornado Warnings in Wyoming, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.